Michigan, 2001

Hail in Michigan, September 21, 2001

September 21, 2001 · NWS GRR · 2 events in 2 counties and zones

A couple of isolated severe thunderstorms produced three quarters inch hail during the early afternoon hours. The first report of three quarters inch hail came from trained spotters in Saugatuck (Allegan county).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A couple of isolated severe thunderstorms produced three quarters inch hail during the early afternoon hours. The first report of three quarters inch hail came from trained spotters in Saugatuck (Allegan county). Three quarters inch hail was also reported by spotters 5 miles north of Kalamazoo (Kalamazoo county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 21, 10:04 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 21, 10:04 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1104 AM EDT FRI SEP 21 2001

BEST DYNAMICS HAVE MOVED EAST OF THE CWA WITH TSTMS COMPLEX OVER
SOUTHEASTERN MI.  LOW LEVEL JET AND STRONG UPPER DIVERGENCE HAS
MAINTAINED THIS AREA OF STORMS THROUGH THE MORNING.  STILL...SCT
TSTMS CONTINUE TO DEVELOP OVER LAKE MICHIGAN...ALONG SURFACE
BOUNDARY AND IN AXIS OF HIGHER (60-64) DEW POINTS.  LAPS CAPE VALUES
JUST AHEAD OF THE BOUNDARY RANGE FROM 500-800 J/KG WHICH ARE NOW
MOVING ONSHORE AND ARE BEGINNING TO CLIMB.  IF INSTABILITY CONTINUES
TO INCREASE SOME OF THESE STORMS THIS AFTERNOON COULD BE HAIL
PRODUCERS WITH WET BULB ZERO VALUES NEAR 7,500 FT ALONG THE FRONT.

SOME SUNSHINE HAS BEEN PERSISTENCE IN THE NORTHERN COUNTIES AND WILL
CHANGE THE WORDING TO PARTLY SUNNY...YET WILL ALSO EXTEND THE PCPN
CHCS INTO THE AFTERNOON WITH THE ADDED INSTABILITY.  THUNDER WILL BE
ADDED TO THE NORTHWEST COUNTIES.  THE FRONT AND TSTM ACTIVITY SHOULD
BE EXITING THE CWA BY LATE AFTERNOON/EARLY EVENING AS DRIER AIR
MOVES IN.

.GRR...NONE.

JK

In the hours before

Special weather statement, Sep 21, 5:15 AM EST, 5 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 AM EDT FRI SEP 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... ALONG AND
SOUTH OF INTERSTATE 96... AND EAST OF GRAND RAPIDS... FROM LATE THIS
MORNING INTO MID AFTERNOON.  THE STRONGEST THUNDERSTORMS COULD HAVE
HAIL TO 3/4 INCHES IN DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAINFALL.  ANY STORMS THAT DO
DEVELOP WOULD MOVE TO THE EAST AROUND 35 MPH.

DISCUSSION...
A QUICKLY MOVING STORM SYSTEM WILL RACE ACROSS LOWER MICHIGAN DURING
THE DAY TODAY.  AS OF 500 AM THIS MORNING... THERE WAS LARGE AREA OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AS FAR WEST AS WESTERN
WISCONSIN WITH THIS SYSTEM. THE COMBINATION OF A STRONG JET
STREAM... COLD AIR AT MID LEVELS...DAY TIME HEATING AND CONVERGENCE
ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF ISOLATED STRONG TO
SEVERE THUNDERSTORMS BY LATE MORNING... MOSTLY EAST OF GRAND RAPIDS
AND SOUTH OF INTERSTATE 96.  THESE STORMS WILL LIKELY BE EAST OF
JACKSON AND LANSING BY 400 PM THIS AFTERNOON.  ACTUALLY THE
STRONGEST STORMS SHOULD BE SOUTH OF MICHIGAN OVER NORTHERN OHIO
DURING THE MID AND LATE AFTERNOON.   OTHERWISE... FOR SOUTHWEST
MICHIGAN TODAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE ACROSS THE AREA THIS MORNING INTO MID AFTERNOON.  HIGH PRESSURE
MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL CLEARING THIS
EVENING.  THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP AFTER MIDNIGHT.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON..

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH
TUESDAY...

THE COMBINATION OF A STRONG COLD FRONT AND DEVELOPING STORM ON THE
FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE
AREA SUNDAY.  THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL
MOVE EAST OF THE GREAT LAKES... SO SHOWERS MAY CONTINUE INTO
TUESDAY.  THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT
SUNDAY NIGHT AND MONDAY RESULTING GUSTY NORTHEAST WINDS MONDAY WITH
TEMPERATURES HOLDING IN THE 50S DURING THE DAY IT WILL FEEL LIKE
FALL BY EARLY NEXT WEEK.

WDM
Special weather statement, Sep 21, 10:35 AM EST, 34 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI SEP 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY ALONG AND SOUTHEAST OF A SOUTH HAVEN TO SAINT JOHNS LINE.
THE STRONGEST THUNDERSTORMS COULD HAVE HAIL TO 3/4 INCHES IN
DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL.  ANY STORMS THAT DO DEVELOP WOULD MOVE TO THE
EAST SOUTHEAST NEAR 30 MPH.

DISCUSSION...
A QUICKLY MOVING COLD FRONT WILL RACE ACROSS LOWER MICHIGAN THIS
AFTERNOON.  COLD AIR AT MID LEVELS...DAY TIME HEATING AND
CONVERGENCE ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF
ISOLATED STRONG TO SEVERE THUNDERSTORMS.  THESE STORMS SHOULD BE
EAST OF JACKSON AND LANSING BY 600 PM THIS EVENING.  FOR THE
REMAINDER OF SOUTHWESTERN LOWER MICHIGAN...SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON.
HIGH PRESSURE MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL
CLEARING THIS EVENING.  THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP
AFTER MIDNIGHT.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH
TUESDAY...

THE COMBINATION OF A STRONG COLD FRONT AND A DEVELOPING STORM ON THE
FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE
AREA SUNDAY.  THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL
MOVE EAST OF THE GREAT LAKES...SO SHOWERS MAY CONTINUE INTO
TUESDAY.  THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT
SUNDAY NIGHT AND MONDAY RESULTING IN GUSTY NORTHEAST WINDS MONDAY
WITH TEMPERATURES HOLDING IN THE 50S DURING THE DAY.

JK

The radar

The Grand Rapids radar (KGRR), 60 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Allegan

When
September 21, 11:09 AM EST
Where
Allegan County, Saugatuck
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.650, -86.200

Hail, Kalamazoo

When
September 21, 12:05 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -85.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269032, 5269033.